There are many contraception options available to women, each with its own associated risks and side effects. When it comes to contraception, there are questions regarding efficacy and permissibility. Contraception also affects the menstrual cycle and a woman’s ability to accurately determine menstruation (hayd) and purity (tuhr).
In general, birth control can cause intermittent spotting, irregular bleeding, or long periods of no bleeding. From a medical perspective, the bleeding a woman experiences while on hormonal birth control is either ‘breakthrough’ or ‘withdrawal’. Breakthrough bleeding takes place in the active medication weeks, as the body adjusts to the new hormone levels. Withdrawal bleeding takes place in the placebo week and is generally lighter and shorter in comparison to a regular menstrual cycle.
The Fiqh of It
It is not necessary that all breakthrough or withdrawal bleeding will be disregarded. Rather, if the bleeding falls in a woman’s place of habit, it will be hayd. For Muslim women, it is imperative to correctly ascertain which days are hayd, post-natal bleeding (nifas) and tuhr, as purity is a pre-requisite for many acts of worship. When bleeding becomes irregular or a woman spots between cycles, she may feel anxious and confused not knowing whether she is able to fast, pray, read the Qur’an, or have sexual intercourse with her husband. To further compound the issue, most women fail to keep a consistent and detailed record of their bleeding/spotting, making it difficult to apply the rulings regarding menstruation with the required accuracy.
The principle to apply in such situations is, “When medical advice/information contradicts Islamic law (Shari’ah), the Shari’ah takes precedence.” Again, if bleeding occurs as a side effect of contraception, it will not be hayd unless it falls in a woman’s place of habit and meets the Shari’ah requisites of hayd.